Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 16, 2015, 7:19 PM HST for Hawaii County, Hawaii. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2015, 7:19 PM HST (05:19 UTC)
- Expired
- Aug 16, 2015, 8:15 PM HST
- In force
- 56 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 6 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
205
WGHW50 PHFO 170519
FFWHFO
HIC001-170615-
/O.NEW.PHFO.FF.W.0004.150817T0519Z-150817T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
719 PM HST SUN AUG 16 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 815 PM HST
* AT 706 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAWA FLATS...AND
MAMALAHOA HIGHWAY NEAR PUNALUU BEACH. THE AREA OF HEAVY RAIN WAS
NEARLY STATIONARY. RADAR RAINFALL ESTIMATES SHOW TOTALS OF 2 TO 3
INCHES OF RAIN IN THE LAST HOUR IN THE WARNING AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD
VALLEY AND PAHALA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1913 15569 1933 15548 1920 15542 1905 15557
1904 15561
$$
REYNES2 follow-up statements
862
WGHW70 PHFO 170541
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
741 PM HST SUN AUG 16 2015
HIC001-170615-
/O.CON.PHFO.FF.W.0004.000000T0000Z-150817T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
741 PM HST SUN AUG 16 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 815 PM HST...
HEAVY RAIN CONTINUES TO AFFECT THE WARNING AREA WITH HIGHEST
RAINFALL STILL HAPPENING NEAR KAWA FLATS AND MAMALAHOA HIGHWAY NEAR
PUNALUU BEACH. THEREFORE...THE FLASH FLOOD WARNING REMAINS IN
EFFECT UNTIL 815 PM HST.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD VALLEY
AND PAHALA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1913 15569 1933 15548 1920 15542 1905 15557
1904 15561
$$
REYNES478
WGHW70 PHFO 170616
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
816 PM HST SUN AUG 16 2015
HIC001-170624-
/O.EXP.PHFO.FF.W.0004.000000T0000Z-150817T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
816 PM HST SUN AUG 16 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 1913 15569 1933 15548 1920 15542 1905 15557
1904 15561
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:45 PM HST, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 16, 3:45 PM HST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST SUN AUG 16 2015 .SYNOPSIS... A BIT OF UNSETTLED WEATHER IS ON TAP FOR THE ISLANDS FOR THE FIRST HALF OF THE WORK WEEK AS A SURFACE TROUGH INTERACTS WITH AN UPPER LEVEL LOW NORTH AND NORTHWEST OF THE ISLANDS. THE SURFACE TROUGH WILL BE STRONG ENOUGH TO DISRUPT THE NORMAL TRADE WIND FLOW BY REPLACING IT WITH LIGHT SOUTHEAST TO SOUTH WIND FLOW OVER THE SMALLER ISLANDS. THE LIGHT WINDS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE WILL LEAD TO SCATTERED SHOWERS IN GENERAL OVER ALL OF THE SMALLER ISLANDS...AND SOME SHOWERS COULD BE LOCALLY HEAVY. LEEWARD BIG ISLAND WILL HAVE ACTIVE AFTERNOON SHOWERS EACH DAY THIS WEEK. A MORE STABLE TRADE WIND REGIME RETURNS TO THE AREA THURSDAY. && .DISCUSSION... TONIGHT... SPOTTY SHOWERS ARE PRESENT OVER INTERIOR KAUAI...CENTRAL OAHU...THE LEE SIDE OF HALEAKALA MAUI AS OF 3 PM. THERE IS STILL QUITE A BIT OF DAYLIGHT LEFT SO DO NOT BE SURPRISED IF MORE CONVECTIVE SHOWERS POP UP IN THE NEXT COUPLE OF HOURS OVER INTERIOR AND LEEWARD AREAS. SHOWERS AND THUNDERSTORMS HAVE BEEN IN ACTION OVER THE HIGHER SLOPES AND THE 2 SUMMITS OF THE BIG ISLAND...STARTING UP JUST BEFORE NOON. THIS ACTIVITY SHOULD START TO DIMINISH STATEWIDE AS THE SUN SETS. OVERNIGHT...THE TRADES WILL BE STRONG ENOUGH TO CARRY A FEW SHOWERS ONTO THE WINDWARD DISTRICTS OF THE SMALLER ISLANDS. AS FOR WINDWARD BIG ISLAND...A NORTH TO SOUTH LINE OF SHOWERS CURRENTLY JUST OFF CAPE KUMUKAHI...WILL MOVE ASHORE AND GIVE THE WINDWARD DISTRICTS SOME SHOWERY WEATHER OVERNIGHT. ALONG THE KONA COAST THERE WILL BE A FEW LINGERING SHOWERS WELL INTO OVERNIGHT HOURS BEFORE DISSIPATING PRIOR TO DAYBREAK MONDAY. SATELLITE IMAGERY SHOWS AN AREA OF LIGHT AND VARIABLE WINDS SOME 100 MILES NORTH OF OAHU...WHICH ALSO SUGGESTS THE LOCATION OF THE SURFACE TROUGH. THIS TROUGH EXTENDED SOUTHWARD THROUGH THE MOLOKAI CHANNEL. MONDAY THROUGH TUESDAY... SOME IMPROVEMENT IS EXPECTED BY SUNRISE MONDAY FOR WINDWARD BIG ISLAND AS THE BAND OF SHOWERS CURRENTLY APPROACHING CAPE KUMUKAHI DISSIPATES. AFTERNOON CLOUDS WILL LIKELY SET IN BY LATE MORNING/EARLY AFTERNOON...WITH UPSLOPE SHOWERS DEVELOPING. THE KONA SIDE WILL GO THROUGH ANOTHER ROUND SHOWERS AS WELL...WITH THUNDERSTORMS OVER THE HIGHER TERRAIN AND SUMMITS. THE LATEST MODELS...PARTICULARLY THE GFS AND ECMWF /EC/...HAVE THE SURFACE TROUGH OVER OAHU MONDAY...THEN EASE IT WESTWARD TO JUST WEST OF KAUAI BY LATE TUESDAY. THIS WILL BRING A CHANGE IN THE WINDS FROM LIGHT BACKGROUND EASTERLIES TO SOUTHEAST AND SOUTH WINDS BY LATE TUESDAY AFTERNOON. THIS SETUP TENDS TO FAVOR AFTERNOON CONVECTION OVER INTERIOR AND LEEWARD AREAS OF THE SMALLER ISLANDS. ON MONDAY EVENING...THE KOOLAU MOUNTAINS ON OAHU AND ADJACENT WINDWARD COMMUNITIES MAY HAVE SOME ENHANCED SHOWERS AS A RESULT OF CONVERGENCE OVER THE KOOLAU/S FROM A SLIGHT SOUTH OF EAST WIND FLOW. VOLCANIC HAZE...OR VOG...IS LIKELY TO SHOW UP OVER THE WESTERN ISLANDS ON TUESDAY AS WELL...LASTING THROUGH WEDNESDAY. TUESDAY NIGHT AND WEDNESDAY... THERE ARE SOME MINOR DIFFERENCES BETWEEN THE EC AND GFS. THE EC HAS THE UPPER LOW DEPARTING THE AREA NORTH OF KAUAI TUESDAY NIGHT...WHILE THE GFS HAS IT LEAVING 12 HOURS LATER. THE MODELS HAVE THE SURFACE TROUGH CONTINUING TO MOVE WESTWARD...SO ALL OF THE SMALLER ISLANDS REMAINS UNDER A SOUTHEAST TO SOUTH WIND FLOW. UNDER THIS REGIME...SHOWERS ARE EXPECTED TO PICK UP OVER LAND DURING THE DAY THEN BECOME ISOLATED OVERNIGHT. OVER THE WATERS HOWEVER...THIS CONVERGENT SOUTHERLY FLOW MAY BRING A RISE IN SHOWERS OVER THE WATERS SOUTH OF THE ISLANDS. IF THIS FLOW IS STRONG ENOUGH TO OVERCOME THE OFFSHORE LAND BREEZE...A FEW OF SHOWERS WILL MAKE TO LAND AND AFFECT THE LEEWARD DISTRICTS. THIS IS WHAT I AM BANKING ON SHOULD THIS PATTERN HOLD. WEDNESDAY SHOULD BE NEARLY A REPEAT OF TUESDAY FOR THE WESTERN ISLANDS. WEDNESDAY NIGHT ON... THE TRADES ARE SLATED TO START RETURNING AS EARLY AS WEDNESDAY AFTERNOON BEGINNING WITH MAUI EASTWARD. ALL ISLANDS SHOULD BE UNDER A LIGHT TO MODERATE TRADE WIND FLOW BY SUNRISE THURSDAY...AND THIS FLOW WILL STRENGTHEN TO MODERATE SPEEDS BY THURSDAY EVENING...AND PERSIST INTO THE WEEKEND. && .AVIATION... A WEAK SURFACE TROUGH OVER AND TO THE N OF THE ISLANDS WILL KEEP A LIGHT WIND REGIME IN PLACE THROUGH TUESDAY...WITH LOCAL SEA BREEZES AND LAND BREEZES EXPECTED IN MOST AREAS. AFTERNOON SHOWERS ARE EXPECTED TO DEVELOP OVER THE INTERIOR AND LEEWARD LOCALES...AND CAN/T RULE OUT A SHOWER IMPACTING A FEW OF THE TERMINALS. OVERALL HOWEVER...PREVAILING VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES. NO AIRMETS ARE CURRENTLY IN EFFECT. AIRMET SIERRA FOR MTN OBSC MAY BE NEEDED FOR PORTIONS OF THE ISLANDS LATER THIS AFTERNOON AS SHOWERS BEGIN TO MOVE DOWNSLOPE. && .MARINE... NO SMALL CRAFT ADVISORIES ARE EXPECTED FOR MOST IF NOT ALL OF THE WEEK. NO SIGNIFICANT SWELLS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK AS WELL WITH SURF HEIGHTS WELL BELOW ADVISORY LEVELS. WE DECIDED TO INCLUDE A SLIGHT CHANCE OF A THUNDERSTORM OVER THE SURROUNDING OFFSHORE WATERS FOR THE TIME BEING...WITH THE POSSIBILITY OF INCLUDING THE COASTAL WATERS IN THE NEXT 24 HOURS. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...LAU AVIATION...JELSEMA
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:50 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 16, 8:14 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Aug 16, 8:20 PM HST | Areal Flood Advisory | HFO | Hawaii | 115 min |
| Aug 17, 1:04 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Aug 17, 1:09 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 17, 1:14 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.